Wisconsin, 2016Heat in Wisconsin, July 21 to 24, 2016
July 21 to 24, 2016 · NWS MKX · 20 events in 20 counties and zones
Hot and humid conditions became established across southern WI for several days. Maximum heat index values reach 95 degrees or warmer for the majority of this period.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 29
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions became established across southern WI for several days. Maximum heat index values reach 95 degrees or warmer for the majority of this period. The WI Department of Health Services designated hundreds of cooling centers across WI. In addition, the Milwaukee Health Department and the Housing Authority of the city of Milwaukee opened cooling stations. Hospitals reported 29 people in the Milwaukee area treated for heat related illness.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 21, 3:36 AM CST, 8 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 3:36 AM CST, 8 hours 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
436 AM CDT THU JUL 21 2016
.SHORT TERM...
TODAY AND TONIGHT...The severe MCS over nw WI and ern MN continues
to move sewd being fueled by strong thetae advection and resultant
MUCAPEs of 3000 joules. Do not see why it would not continue into
srn WI and went with likely PoPs over the nrn and ern CWA for now.
Believe the SVR potential will remain with the MCS through the
morning. Due to the rain cooled air and morning cloudiness,
cancelled the heat headlines north of Madison and Milwaukee.
Confidence was lower on taking the same action elsewhere. Also those
areas may still reach heat criteria on Friday whereas to the north
it probably won't. Only 20-30 PoPs for thunderstorms from later
this afternoon and tonight.
FRIDAY... Forecast confidence is medium.
There is a good chance for quiet weather across southern WI on
Friday. Any convection today and/or tonight should push outflow
boundaries south of the WI border by Fri. If not, a surface trough
making its way through the region should be south of WI by midday.
The hot air will have a chance to build into central WI and expand
into south central WI during the day Fri, so as long as there are no
thunderstorms, we should be able to reach heat advisory criteria in
the southwest half of the MKX forecast area Friday.
.LONG TERM...
SATURDAY AND SUNDAY... Forecast confidence is medium.
Warm air advection (WAA), the nose of a low level jet and weak
shortwave activity will bring a decent chance for showers and
thunderstorms to WI Saturday. There is a better chance in the
afternoon than morning. Persistent WAA will keep the thunderstorm
chances going Sat night. Southern WI is in a marginal risk for
severe storms due to decent elevated CAPE.
A stronger shortwave trough tracking through the Northern Plains
will drag a surface trough/cold front through WI Sunday afternoon.
There should be thunderstorms with this front, with a chance for
severe due to strong cape but only marginal shear.
MONDAY THROUGH WEDNESDAY... Forecast confidence is medium.
It looks like a cooler and quieter weather pattern is in store for
southern WI for the first half of next week with high pressure over
the Great Lakes.
Both the GFS and ECMWF are showing a potent shortwave tracking
through the Upper Great Lakes for the middle of the week which will
bring our next chance for storms.
&&
.AVIATION/12Z TAFS/...A low stratus deck will continue over south
central WI this morning until thunderstorms pass from nw to se
through srn WI from 1330z through 1800z. Strong gusty winds, reduced
vsbys and cigs are expectd with the storms. Scattered cumulus is
then expected afterward. Tonight, stratus and light fog may form
especially due to the wet conditions from today's rain.
&&
.MARINE...Sly flow is expected today and tonight but the wind flow
will likely be interrupted by a thunderstorm complex that will pass
later this morning. Strong gusty and variable winds are possible
during that time. Dense fog may occur at times from this afternoon
into the weekend due to a very moist airmass over the relatively
cooler waters of Lake MI.
&&
.MKX Watches/Warnings/Advisories...
WI...EXCESSIVE HEAT WARNING from noon today to 7 PM CDT Friday for
WIZ056-062>072.
LM...None.
&&
TODAY/TONIGHT AND AVIATION/MARINE...Gehring
Friday THROUGH Wednesday...MRCHazardous weather outlook, Jul 21, 10:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1149 AM CDT THU JUL 21 2016
WIZ046-047-051-052-056>060-062>072-221700-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1149 AM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A LINGERING CHANCE OF THUNDERSTORMS. THE BETTER CHANCE
WOULD BE LATE THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS.
WE HAVE ADJUSTED THE HEAT HEADLINES FOR TODAY AND TONIGHT. AN
EXCESSIVE HEAT WARNING IS NOW ONLY IN EFFECT FOR IOWA...LAFAYETTE
AND GREEN COUNTIES. A HEAT ADVISORY IS IN EFFECT FOR SAUK TO DANE
TO MILWAUKEE COUNTIES SOUTH TO THE STATE LINE
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR
IOWA...LAFAYETTE AND GREEN COUNTIES. A HEAT ADVISORY IS IN EFFECT
FOR SAUK TO DANE TO MILWAUKEE COUNTIES SOUTH TO THE STATE LINE
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY
NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY...AND MAY BE NEEDED AGAIN
SATURDAY NIGHT.
LMZ643>646-221700-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1149 AM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A LINGERING CHANCE OF THUNDERSTORMS. THE BETTER CHANCE
WOULD BE LATE THIS AFTERNOON INTO TONIGHT.
AREAS OF FOG...THAT MAY BECOME DENSE...IS POSSIBLE OVER LAKE
MICHIGAN...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE
RELATIVELY COOLER WATERS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY AND OVER THE
WEEKEND...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE
RELATIVELY COOLER WATERS OF LAKE MICHIGAN.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY
NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jul 21, 9:48 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND GST 2 E BUTLER 43.11N 88.03W
07/21/2016 M51 MPH MILWAUKEE WI CO-OP OBSERVER
MILWAUKEE TIMMERMAN ARPT /MWC/.
&&
SPMLocal storm report, Jul 21, 10:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1112 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST 2 W CUDAHY 42.95N 87.90W
07/21/2016 M45 MPH MILWAUKEE WI ASOS
ASOS STATION MILWAUKEE GEN MITCHELL ARPT
/MKE/.
&&
SPMSpecial weather statement, Jul 21, 10:13 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1113 AM CDT THU JUL 21 2016
WIZ066-071-072-211645-
MILWAUKEE-RACINE-KENOSHA-
1113 AM CDT THU JUL 21 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MILWAUKEE...RACINE AND KENOSHA COUNTIES...
AT 1111 AM CDT...AN AREA OF STRONG THUNDERSTORMS CONTINUED TO PUSH
THROUGH FAR SOUTHEAST WISCONSIN. IT WAS CENTERED NEAR STURTEVANT...
MOVING SOUTH AT 40 MPH.
WINDS OF 35 TO 45 MPH ARE COMMON AS IT MOVES THROUGH.
LOCATIONS IMPACTED INCLUDE...
KENOSHA...RACINE...OAK CREEK...MOUNT PLEASANT...PLEASANT PRAIRIE...
STURTEVANT...UNION GROVE...PADDOCK LAKE...WIND POINT...EAGLE LAKE...
CALEDONIA...BRISTOL...ELMWOOD PARK...NORTH BAY...KANSASVILLE...
NORTH CAPE AND FRANKSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4279 8818 4288 8784 4285 8783 4278 8775
4276 8777 4271 8777 4267 8779 4266 8781
4261 8782 4259 8781 4252 8781 4249 8780
4249 8805
TIME...MOT...LOC 1611Z 341DEG 34KT 4278 8795
DAVISLocal storm report, Jul 21, 10:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 2 W CUDAHY 42.95N 87.90W
07/21/2016 M45 MPH MILWAUKEE WI ASOS
ASOS STATION MILWAUKEE GEN MITCHELL ARPT
/MKE/.
&&
SPMLocal storm report, Jul 21, 10:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM TSTM WND GST 2 W NORTH BAY 42.76N 87.81W
07/21/2016 M45 MPH RACINE WI ASOS
ASOS STATION RACINE BATTEN AIRPORT /RAC/.
&&
SPMLocal storm report, Jul 21, 11:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND GST KENOSHA C-MAN 42.59N 87.81W
07/21/2016 M46 MPH KENOSHA WI C-MAN STATION
40 KT GUST AT 1140 AM. CONTINUED 30 TO 35 KT GUSTS
THROUGH NOON.
&&
SPMHeat, Milwaukee
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Milwaukee forecast zone
- Injuries
- 29 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period. 29 people were treated for heat-related illness.
Heat, Racine
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Racine forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period.
Heat, Kenosha
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Kenosha forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period.
Heat, Walworth
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Walworth forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period.
Heat, Waukesha
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period.
Heat, Rock
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period.
Heat, Ozaukee
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period.
Heat, Washington
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 110 degrees through the period.
Heat, Sheboygan
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 105 degrees through the period.
Heat, Fond du Lac
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 100 degrees through the period.
Heat, Jefferson
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 105 degrees through the period.
Heat, Dodge
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 105 degrees through the period.
Heat, Columbia
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 100 degrees through the period.
Heat, Sauk
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 100 degrees through the period.
Heat, Marquette
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 100 degrees through the period.
Heat, Green Lake
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Green Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 100 degrees through the period.
Heat, Iowa
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 102 degrees through the period.
Heat, Dane
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Dane forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 105 degrees through the period.
Heat, Lafayette
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 102 degrees through the period.
Heat, Green
- When
- July 21, 12:00 PM CST to July 24, 7:00 PM CST
- Where
- Green forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Maximum heat index values ranged from 90 to 102 degrees through the period.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
- Damaging Wind in Illinois, July 21, 2016$40,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653984, 653985, 653986, 653987, 653988, 653990, 653991, 653992, 653993, 653994, 653995, 653996, 653997, 653998, 653999, 654000, 654001, 654002, 654003, 654004.